Hail, Campbell
- When
- June 17, 3:06 PM MST to 3:10 PM MST
- Where
- Campbell County, 0.25 mi SSW of Savageton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.867, -105.791
A severe thunderstorm produced large hail at Savageton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail at Savageton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT MON JUN 17 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 214 PM MDT MON JUN 17 2013 THE LATEST WATER VAPOR IMAGES SHOWED AN UPPER LOW MOVING TOWARD CNTRL ND WITH ANOTHER WAVE MOVING ACROSS SWRN/SCNTRL SD. AT THE SURFACE WEAK HIGH PRESSURE WAS OVERSPREADING THE CWA. RESIDUAL MOISTURE AND EVAPOTRANSPIRATION HAVE RESULTED IN DEWPOINTS FROM THE UPPER 40S TO LOWER 50S...WHICH WHEN COMBINED WITH 7-8 C/KM LAPSE RATES WAS PRODUCING MLCAPE OF AROUND 1000 J/KG. ISOLD-SCT SHRA/TSRA HAVE FORMED IN AN AREA OF LOW-LEVEL CONVERGENCE FROM THE NWRN BLKHLS SEWD INTO NRN NEB. GIVEN THE WEAK FORCING AND MODEST CAPE THE STORMS HAVE BEEN RELATIVELY WEAK TO THIS POINT. FOR THE REST OF THIS AFTN AND EVNG THE WAVE OVER SWRN SD WILL CONTINUE TO MOVE SOUTHEAST. ISOLD-SCT SHRA/TSRA WILL CONTINUE ALONG THE CONVERGENCE ZONE...EXTENDING WWD INTO NERN WY. HOWEVER...THE PRECIP SHOULD END QUICKLY THIS EVNG GIVEN THE WEAK FORCING AND LOSS OF HEATING. SHEAR IS SUFFICIENT FOR A SUPERCELL...BUT MARGINAL AND THIN CAPE PROFILES SUGGEST THE UPDRAFTS WILL GENERALLY REMAIN IN CHECK. THE SURFACE WINDS WILL GRADUALLY BECOME SOUTHEAST FOR ALL OF THE CWA TNGT AS THE SURFACE HIGH CONTINUES TO MOVE EAST. ON TUESDAY THE SOUTHEAST WINDS WILL HELP PUSH DEWPOINTS INTO THE MID/UPPER 50S...WHICH WILL HELP BOOST MLCAPE TO 1500-2000 J/KG. AN UPPER RIDGE WILL MOVE OVER THE CWA AND THUS DIMINISH THE SHEAR TO VALUES BARELY FAVORABLE FOR SUPERCELLS. A WEAK SHORT-WAVE TROUGH WILL PUSH THROUGH THE RIDGE TUESDAY AFTN AND NIGHT...WHICH THE MODELS HAVE BEEN VERY CONSISTENT ABOUT. HOWEVER...THE Q-G FORCING WILL BE RATHER WEAK...WITH THE BEST SIGNAL IN THE LOW-LEVELS DUE TO WARM ADVECTION/ISENTROPIC LIFT. AS A RESULT...EXPECT AT LEAST A SMALL MCS TO DEVELOP LATE TUESDAY AND TRACK ACROSS THE CWA TUESDAY NIGHT. SOME SEVERE WEATHER IS EXPECTED...BUT GIVEN THE WEAK FORCING AND MARGINAL SHEAR THIS SHOULD NOT BE A "BIG" EVENT. THE STORMS SHOULD CONTINUE WELL INTO TUESDAY NIGHT AS THE LOW-LEVEL JET STREAM STRENGTHENS AHEAD OF THE NEXT WRN CONUS TROUGH. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 214 PM MDT MON JUN 17 2013 UPPER RIDGE AXIS BEGINS TO PUSH EAST ON WEDNESDAY AS UPPER LOW MOVES EAST THROUGH THE PAC NW. CAPE WILL BE QUITE LARGE...BUT WILL LIKELY BE FIGHTING A CAP AS WELL AS DRY SLOTTING AS SW FLOW ALOFT INCREASES. WILL LEAVE POPS IN FORECAST...HIGHEST IN THE ERN ZONES...WHILE DRYING THINGS OUT IN THE WRN ZONES. EVEN THOUGH GUIDANCE IS GOING QUITE WARM...WILL CONTINUE TO UNDERCUT GIVEN GREENNESS. UPPER LOW WILL CONTINUE PROGRESSING SLOWLY EWD THROUGH THE NRN ROCKIES LATE IN THE WEEK INTO THE WEEKEND AND INTO SCNTRL CANADA LATE IN THE WEEKEND. THE SW FLOW ALOFT WILL LEAD TO PERIODIC TSTM CHANCES AS WELL AS TEMPS GENERALLY NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 214 PM MDT MON JUN 17 2013 SCT TSTMS EXPECTED TODAY...MAINLY FROM THE BLKHLS INTO SWRN SD. STRONG AND ERRATIC WINDS ALONG WITH HAIL POSSIBLE FROM THE TSTMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BUNKERS LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 649 AM MDT MON JUN 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 649 AM MDT (749 AM CDT) MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEASTERN WYOMING....THE BLACK HILLS AREA...AND SOUTHWESTERN SOUTH DAKOTA TODAY AND THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON HOURS. LARGE HAIL WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS WEEK. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/17/2013 M0.75 INCH PENNINGTON SD NWS EMPLOYEE
HAIL LASTED FOR 10 MINUTES.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
327 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 5 WSW HERMOSA 43.81N 103.28W
06/17/2013 E1.00 INCH CUSTER SD COCORAHS
VEY THICK HAIL... LIKE SNOW.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 12 WSW DOWNTOWN GILLETT 44.24N 105.73W
06/17/2013 E1.00 INCH CAMPBELL WY PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 WSW SHERIDAN LAKE 43.95N 103.51W
06/17/2013 E1.75 INCH PENNINGTON SD PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
06/17/2013 E2.00 INCH PENNINGTON SD PARK SERVICE
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 NW SHERIDAN LAKE 44.00N 103.51W
06/17/2013 M1.50 INCH PENNINGTON SD PUBLIC
HAIL UP TO 1.5 INCHES. LASTED ABOUT 5 MINUTES.
&&
MLSThe Riverton/Lander radar (KRIW), 234 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450224.